MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CATHERA; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 CATHERA; CATHETER, CONTINUOUS FLUSH
Model Number FG15150-0630-1S
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The phenom catheter has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed and an event cause could not be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of phenom catheter fracture during a procedure.The patient was undergoing embolization treatment for a small ruptured saccular left ophthalmic aneurysm, measuring 8mm x 4mm, landing zone distal 3.4mm, proximal 3.9.The vessel was minimal tortuous.The devices were prepared as indicated in the ifu.The catheter flushed continuously with heparinized saline.It was reported that the flow diversion device was difficult to advance when approaching the distal end of phenom catheter.The physician complained that it was far more difficult than normal.The physician attempted once more, heard a ¿pop¿ and pusher wire then kinked.Removed the system and flow diversion device appeared to be locked inside the phenom catheter.The pop appeared to be the phenom fracturing.Another device was used successfully, and procedure completed.There were not any patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
The pipeline flex embolization device (model: ped-375-18 lot: a306259) and phenom 27 catheter (model: fg15150-0630-1s lot: oc18-062) were returned for analysis within a shipping box; within a tyvek bio-pouch; within a re-sealable plastic pouch and within a plastic bio-pouch.The pipeline flex embolization device was returned within the phenom 27 catheter.A (penumbra, inc.) 5max catheter (lot: f82751) was also returned with the pipeline flex embolization device and phenom 27 catheter.As there is no allegation of device incompatibility between the 5max catheter and the pipeline flex embolization device or phenom 27 catheter no product analysis is required.The pipeline flex pushwire was found protruding from within the phenom 27 hub for ~32.0cm.Inner braid wire was found broken and protruding out from the phenom 27 catheter body at ~129.5cm from the proximal end of the hub.The phenom 27 catheter was found se parated on the pipeline flex pushwire at ~135.0cm from the proximal end of the hub, ~24.5cm from distal tip (total length reference 156.5cm).The phenom 27 separated ends exhibited with plastic deformation (jagged edges and stretching) with the inner wire broken.The pipeline flex tip coil was found bent and protruding out from within the phenom 27 distal tip.No damages or irregularities were found with the phenom 27 distal marker/tip.The phenom 27 proximal separated catheter segment was removed off the proximal end of the pipeline flex pushwire without issue.An in-house mandrel was then inserted through the phenom 27 proximal separated catheter segment with resistance exiting the separated end.For further examination, the phenom 27 distal separated catheter segment was removed off the proximal end of the pipeline flex pushwire, without issue, causing the pipeline flex braid to deploy.The ptfe sleeves were found to be intact, covering the distal end of the braid, and in good condition.Dried blood was found throughout the pipeline flex braid.The distal and proximal ends of the pipeline flex braid did not expand.However, the pipeline flex braid mid-section did expand.The re-sheathing pad and distal marker were covered by the pipeline flex braid.The proximal bumper was found to be in good condition.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No bends or kinks were found with the pipeline flex pushwire.An in-house mandrel was then inserted through the phenom 27 distal separated catheter segment with resistance exiting the separated end.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿lockup/resistance at distal segment of catheter¿ and ¿catheter separation/break¿ were confirmed.The phenom 27 catheter separated ends exhibited with plastic deformation (jagged edges and stretching) which indicates the catheter separated when exceeding the tensile strength of the tubing material.It appears there was high force used (pushing and pulling).It is possible that reflux of blood within the phenom 27 catheter lumen may have contributed to the reported resistance.In addition, if the users pulls back on/torques the pipeline flex pushwire while advancing within the phenom 27 catheter can cause the device to become stuck.However, the cause for the event could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CATHERA
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8446846
Report Number2029214-2019-00233
Device Sequence Number19597428
Product Code KRA
UDI-Device Identifier00814584029001
UDI-Public00814584029001
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberFG15150-0630-1S
Device Catalogue NumberFG15150-0630-1S
Device Lot NumberOC18-062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer06/07/2019
Initial Report FDA Received Date03/24/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age36 YR